Viewing 1 post (of 1 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Hi Diane! Here’s my long-winded story….I have had fits trying to lose
      weight – I’ve gained roughly 15 lbs.since receiving the radioactive iodine
      and it’s a real thorn in my side. Last August I gave up and joined a gym.
      I’ve gone from not being able to walk half a block (due to muscle weakness
      and skeletal pain) to walking 3 mi. on a treadmill 6 days a week. I also
      completely overhauled my diet and have been trying to eat no more
      than 25% fat/day. I have lost a whopping 4lbs. in 6 months. I’ve had
      to nearly force myself at gunpoint to keep this up and needless to say,
      when you’re struggling this hard, you’d like to see a better return on your
      efforts than 4 lousy pounds. I’ve also taken up weight training 4 days
      a week to try and build some muscle. I have spoken to 5 clinical nutritionist
      at the University of Texas Health Science Center about my struggles, none
      of whom I might add, knew any specific information about how thyroid
      gland suppression/ablation affected metabolism and weight loss. So I
      have undertaken a personal quest to figure this out on my own. My endo
      who is a saint tells me this is just one of the common unpleasant side
      effects of this so and so disease, and the only way I’ll be able to stoke
      up my metabolism is to build muscle. He told me I’d just have to consider
      this a life-long challenge. @#$$$!!! was my immediate response. Then
      I spoke to a colleague in November who had her thyroid removed about
      20 years ago because of a suspicious “lump.” She was never told if
      it was cancer or Graves or whatever, they just removed it entirely. She
      too has had problems losing weight so her friendly GP gave her a script
      for Phen-fen in early November. Guess what? She’s lost 34 lbs. just
      like that! This honked me off royally so I asked my endo in December
      what he thought about this drug. Well, he about had a stroke. I thought
      I was going to have to do CPR on him then and there, no joke. He got
      very grim and dogmatic (which is way out of character for this guy), and
      demanded to know if I “gotten my hands on any of that —-. Was I taking
      Phen-fen of the QT, he wanted to know. I was shocked by his reactions
      and assured him that no, I wasn’t taking any but I sure was interested in
      trying it if it could help me lose some weight. Then he told me if I wanted
      to throw myself into another thyroid storm, this stuff was my ticket to ride!
      He said it was extremely dangerous for anyone with GD to take this
      stuff because it had been shown to suppress the pituitary gland, thus
      exacerbating hyperthyroidism. I told him my friend (who’s also a nurse)
      had not had any negative metabolic or thyroid related side effects. I told
      him she had lost all this weight when nothing else she’d ever tried had
      helped her. He told me dead people lose lots of weight! I thought, Wow
      WAY HARSH response, doc. He wagged his finger in my face for a full
      ten minutes and made me swear I’d never touch the stuff. I’ve never
      seen him act like that, even though he and I usually go about 5 or 6
      rounds arguing back and forth every time I see him. Anyway, he put
      the a real fear trip on me about the whole thing. So, that’s my story. I
      still don’t understand why my friend’s doctor gave it to her without hesitation
      but my doctor stroked out. I thought after the RAI, my thyroid was supposed
      to be dead anyway so what’s the problem here? Anybody got any thoughts
      about this? Luci in Texas

    Viewing 1 post (of 1 total)
    • You must be logged in to reply to this topic.